Utah, 2023Wildfire in Utah, April 23 to 26, 2023
April 23 to 26, 2023 · NWS GJT · 1 event in 1 county or zone
A wildfire started south of Fort Duchesne and burned through tribal land vegetation for three days before it was fully contained.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire started south of Fort Duchesne and burned through tribal land vegetation for three days before it was fully contained.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 1:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 23, 1:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
257 PM MDT Sun Apr 23 2023
.SHORT TERM...(Tonight through Monday night)
Issued at 257 PM MDT Sun Apr 23 2023
As models predicted, clouds decreased across the region today due
to subsidence associated with a transitory ridge. However, models
also indicated a weak perturbation undercutting the ridge later
this afternoon which may be enough to generate isolated light
flurries over some peaks along the Divide mountains.
A deeper mid-level shortwave moves under the ridge over the
northern Rockies tonight carrying deeper Pacific moisture ahead of
it. Mid-level lift and moisture favors the southern mountains
initially according to model consensus with numerous showers
developing over the San Juans after midnight. Shower activity is
expected to be more scattered in coverage over surrounding
valleys as well as the La Sal and Abajo Mountains and the central
Colorado ranges.
The shortwave tracks east of the Divide by midday Monday and focus
then shifts to the north as a strong closed low pressure system
drops into the northern Great Basin during the afternoon.
Divergence/difluence ahead of this storm combined with increased
moisture and instability across the north will result in
widespread coverage across the northern and central mountains
during the latter part of the day on Monday.
The low center shifts to northern Utah Monday night supporting
continued snowfall over the northern and central mountains of the
forecast area with showers more scattered to the south. Since this
event will linger through Tuesday night, forecasted snow
accumulations are expected to reach advisory levels over a 48
hour period starting early Monday morning and continuing through
roughly 6 AM MDT Wednesday. Consequently have hoisted a Winter
Weather Advisory for the Elkhead Mountains, Park and Gore Ranges,
the Flat Tops, and Elk Mountains, including Vail Pass, during
this period. Held off issuing for the West Elk and Sawatch
Mountains as there appears a fairly lengthy lull Monday night
before snow picks up again on Tuesday morning.
Increasing clouds and warm air advection should yield near
seasonable overnight lows tonight. However, clouds and developing
showers will prevent temperatures from reaching normal on Monday,
but readings shouldn't be appreciably different than today's as
warm air continues to filter into the area. Not anticipating much
change in overnight lows Tuesday morning as cold air associated
with the next storm arrives later.
.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM MDT Sun Apr 23 2023
A strong, closed, mid-level low pressure will be located in
northern Utah and knocking on the doorstep of the CWA by 12Z
Tuesday morning. Over the course of the day, the low will dig
southeastward and drive a surface cold front through the region.
Showers and a few thunderstorms will continue to develop along and
ahead of the front Tuesday morning and become more widespread and
intense through midday and into the afternoon. This will
especially be the case across the Colorado mountains and adjacent
high valleys as large scale forcing for ascent maximizes. Prior to
frontal passage, warm advection will keep snow levels initially
between 8K and 9K feet before falling to between 6K and 7K feet in
it's wake as colder air filters in. As a result, precipitation
type will be all rain for our lower valleys, transitioning to a
rain/snow mix in the high valleys, and mostly snow in the
mountains. Given the time of year, winter impacts are expected to
be of the nuisance variety, and mainly only a concern across the
higher mountain passes. Still, late season snow can still catch
people by surprise, and enough instability will be present that
snowfall rates have the potential to become high enough to cause
some roadways to become snowpacked and icy. Because of that, will
continue to run with a Winter Weather Advisory for the northern
Colorado mountains where an additional 6 to 12 inches from 12Z
Tuesday through 12Z Wednesday are a good bet.
Wrap around precipitation will continue across portions of
northwest Colorado and the central and northern Colorado mountains
Tuesday night as the closed low shifts into southeast Colorado and
northeast New Mexico by Wednesday morning. As that evolution plays
out, prevailing winds will shift to northwesterly and then northerly
which will shunt the precipitation southward into the northern San
Juans and other north facing favored aspects. Shortly after
daybreak, precipitation will come to an end as large scale
subsidence builds into eastern Utah and western Colorado from the
west. Other than a few returning isolated pop-up showers along the
Continental Divide Wednesday afternoon, conditions will be drying
out under gradually clearing skies.
After a dry, seasonable and partly to mostly sunny day on
Thursday, the next system in the pipeline looks to drop in from
the north Thursday night into Friday. The parent low pressure with
this system is progged to dive into the northern Rockies and
northern Plains which will keep the brunt of the dynamics and
forcing well to our north and west. Still, moist northwest flow
combined with a cold front, a weak shortwave and favorable
orographics will be enough to produce some showers across northwest
Colorado and the mountains along the Continental Divide. Perhaps
this can produce some minor snowfall in the highest elevations, but
that would likely be about it. Otherwise, the influence of a strong
ridge to our west is favored to keep eastern Utah and western
Colorado mostly dry through next weekend.
Temperatures will be on a bit of a roller coaster ride through the
long term period. During times of active weather with plenty of
clouds and precipitation, temperatures will be well below normal
Tuesday, Wednesday and Friday before rising back to normal or
slightly above normal on Thursday, Saturday, and Sunday as
conditions dry out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM MDT Sun Apr 23 2023
Stubborn scattered to broken cloud cover remains across most of
the northern half of eastern Utah and western Colorado this
afternoon. These clouds may try to scour out as high pressure
builds in, but a quick moving wave will likely bring in more
clouds later this evening and overnight. Confidence has increased
enough to mention showers at almost all TAF sites, mainly between
06 and 12Z. During this time, MVFR ceilings and visibility are
possible. Conditions should improve somewhat after 12Z, though
some showers may linger along the Continental Divide mountains and
adjacent valleys into the late morning hours. Winds will remain
mostly light through the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon Monday to 6 AM MDT Wednesday
for COZ004.
Winter Weather Advisory from 6 AM Monday to 6 AM MDT Wednesday
for COZ010-013.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MDM
AVIATION...MDMHazardous weather outlook, Apr 23, 3:10 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Sun Apr 23 2023
COZ001>014-017>023-UTZ022>025-027>029-241015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Sun Apr 23 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No widespread hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Snow showers are expected on Monday and Tuesday with accumulations
of 5 to 10 inches possible across most mountain ranges. Scattered
thunderstorms are also possible mainly during the afternoon on
Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Eastern Uinta Basin
- When
- April 23, 4:00 PM MST to April 26, 6:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Property damage
- $330,000
- Reported by
- Newspaper
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
The Red Bridge Fire started Sunday evening south of Fort Duchesne and burned nearly 460 acres of federal land. It was fully contained by Wednesday evening. Investigators determined the fire was human caused.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Coastal Flood in Texas, April 23, 2023$315,000 · 65 kt wind · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 23, 2023$60,000 · 58 kt wind · 7 events
- Flash Flooding and Hail in Texas, April 23, 2023$17,000 · 1 in hail · 17 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 23, 202367 kt wind · 17 events
- Waterspouts in Gulf of Mexico, April 23, 20233 events
- High Wind in California, April 23 to 24, 202359 kt wind · 2 events
- Hail in Rhode Island, April 23, 20231 in hail · 1 event
- Flood in Arizona, April 23 to 30, 20231 event
- Flood in Nevada, April 23 to 30, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084056.